January 11, 2017 at 12:03 am
Hello, I was recently diagnosed with CIDP. I had the loading does mid-late December. In addition to the typical peripheral nerve numbness and weakness, I’ve recently had several other things crop up. Specifically: extreme fatigue, difficulty regulating temperature including violent shivering or heavy sweating in a 68F degree room, lack of appetite due to a feeling of fullness (and related notable weight loss) and now just today several swollen/tender lymph nodes (and no infection that I’m aware of). I have mentioned all but the lymph nodes to my neuro who doesn’t seem surprised and recommends proceeding with up to 6 months of IVIG before changing course, which makes sense to me.
Is this common? Are these symptoms part of the disease or side effects if the IVIG? Any good advice for alleviating any of these? Thanks in advance!
January 11, 2017 at 12:26 am
Your symptoms are fairly common. I too had them, but a few more due to the severity of my GBS/CIDP/MFS complications.
If you start getting headaches, nausea, vomiting, myalgia, low backache, mild grade fever, and flushing following IVIg, you may have experienced Aseptic Meningitis Syndrome (AMS). This is a rare side affect of IVIg and can usually be overcome by lowering the infusion rate. Some people get relief with a little Benadryl (15-25MG) before or during the infusion.
More AMS info here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4370025
January 12, 2017 at 5:13 pm
Thanks Jim-LA. I did take Benadryl during the infusion week and the plan is to slow down my next infusion. I had severe migraines and vomiting and continue with headaches 3 weeks out.
January 14, 2017 at 9:08 pm
Certainly extreme fatigue is a typical symptom. I had a loss of appetite when I https://www.epa.gov/vw/laws-and-regulations-related-volkswagen-violationsas in hospital, and lost 40 lbs. I was carrying more than I needed, however. I did not have your other symptoms.
Patients respond differently to IvIg, so it’s nothing to worry about.
January 16, 2017 at 10:29 pm
January 17, 2017 at 5:09 pm
In a PubMed article I found this: “RESULTS:
We identified 9892 infusions given to 174 patients. Headaches were the most common adverse effects; they were observed during 886 (8.9%) infusions and involved 123 (70.6%) patients. The incidence of other minor adverse effects, including fatigue, nausea, vomiting, chills, urticaria, swollen glands, hoarseness, thoracic discomfort, and palpitations, was 0.57-3.4% per infusion and 0.04-1.3% per patient. Hoarseness of voice and swelling of cervical lymph nodes have not been previously reported. Acute renal failure occurred in one patient and was the only major adverse effect observed. None of the patients required hospitalization, and there were no deaths.”
I agree with slowing the infusion rate. You might also consider asking the doctor about taking a NSAID (pain pill). Also, consider pre-loading liquids by drinking extra water the day before and the day of infusion.
January 17, 2017 at 8:32 pm
I found slowing the IVIG rate helped with negate some side effects. Trade off, i was hooked up for 7 hours a day.
January 17, 2017 at 10:57 pm
Thanks JK and BryanF. Good to know headaches may not be experienced every time. I took lots of pain pills, starting right with the infusion. As for slowing it down, does anyone know the rate?
I’ve read that steroids can be taken for the day before through the day after, but my doctor seems reluctant. He wants to try a normal 1-day maintenance dose of IVIG to see how I do (when it’s not 4 days in a row for the loading dose).
Now if only I can get insurance approval straightened out. I was supposed to have a treatment yesterday.
January 18, 2017 at 7:05 pm
Explain your side effects and ask at your infusion center about slowing the rates. Your doctor has probably only prescribed the total dose, not the actual infusion rates. However, the Infusion Center should have the freedom to adjust the rates as needed.
Generally, for each brand and type of IVIG the manufacturer’s package insert discusses rates and when and how much to increase the rate.
For example from the Gammagard Prescribing Information sheet for Intravenous Administration for treatment of PI (primary immune defeciency)- 300 to 600 mg/kg every 3 to 4 weeks based on clinical response
0.5 mL/kg/hr (0.8 mg/kg/min) for 30 minutes
Increase every 30 minutes (if tolerated) up to 5 mL/kg/hr (8 mg/kg/min)
Note that the Caution “IF TOLERATED” is standard prescribing language.
See in the post above about an infusion taking 7 hours.
Usually Insurance obstacles can be overcome. If not, this website has a section on Denied treatments
January 19, 2017 at 11:24 pm
Thanks JK. I’ve been prescribed 1g/kg Privigen, around 65 kg weight, so 65g dose. I don’t mind the longer time, but not sure how long the nurse would stay (it’s only a 3-chair center, one nurse). Could you help with the math? Let’s say I average 2mL/kg/hr or 3.2 mg/kg/min how long would that take? I just want to have a way to gauge if I’m being slowed down enough after the intense side effects last time.
February 21, 2017 at 3:30 am
We slowed down the next infusion. Took 7 hours for 70g. My side effects were half the severity for half the time. Manageable.
You must be logged in to reply to this topic.